Skip to content

Announcements

Visit the WebMD Parkinson's Health Center for information about symptoms, types, diagnosis, treatment and care.
Includes Expert Content
Manic Episodes and Parkinson's Disease
avatar
An_221498 posted:
I am fifty-seven years old. I was diagnosed with PD eight years ago.
About nine moths ago I began exhibiting some extraordinary behaviors. My research on the Internet revealed something called "dopamine dysregulation syndrome" which seemed to discribe what was happenig to me. The agonist that I was taking was eliminated and that helped for a short time. Then the levodopa was reduced to a level less that eight hours oer day mobility and required 24/7 care the affordability of which is soon comming to an end. I was recently given the drug DEPAKOTE which has provided major relief from the mania that I was suffering. The levodopa medication has been increased, however mobility has not returned to what it was before being reduced.

Can I increase the carb/levo without undoing the beeficial effects of the Depakote. The answer to this queation is very important since it means the differebce between going into a nursing home or assisted living.
Reply
 
avatar
DUKE MEDICINE
Mark A Stacy, MD responded:
Dear Anon_121162,
I think it is important for you to carefully make medication changes to improve your quality of life. Both mania and PD can lead to nursing home living vs. assisted living, and your physician team should carefully manage your medications to maximize mobility and minimize your potential for recurring mania.
 
avatar
sparky1109 replied to Mark A Stacy, MD's response:
My treatment has been unsatisfactory since day one. My symptoms follow a yearly pattern with roughly kalf the year pretty good (Jan-Aug) and half the year pretty bad (Sept- Dec) I have no idea if any other pd patient notices this, in any event for the good half of the year I could do well on as few as 8 sinemets a day while in the darker months I'd take as many as 16 a day with no pernicious side effects except insomnia. I believe that the the onset of the manic episodes had as much to do with he insideous progression of the PD itself as well as the inevitable deterioration of family and social life in a case of early onset pd such as mine.
The depakote is working well. I think it is well worth the risk to increase the sinemet such (its efficacy is as good as ever at the higher doses) than to waste many years of an almost normal life. And as far as my "physician team" goes the doctors I see might as well be on different planets.
 
avatar
worn1 replied to sparky1109's response:
sparky
there is a disorder called seasonal affective disorder. or winter depression. in alaska we use to use uv light to replace the sun light. ask your doctor if this might help during the winter months in addition to the depakote

w
 
avatar
sparky1109 replied to worn1's response:
I have heard of the light therapy to treat SAD in the northern clime but I am amazed to hear that you use depakote.
2010 in Chicago has been blessed/cursed with extraordinarily pleasent weather! I believe this has contributed to my difficulties! We are halfway thru Nov and still having Temps og 60 or higher. I know very little about depakot and what its effects are. Can anyone in the medical community help with this?
 
avatar
worn1 replied to sparky1109's response:
Sparky
i donot use depakote. sorry for the misunderstanding. What I was suggesting was to ask your doctor if light therapy in addition to the depakote that you are currently taking would be beneficial. for more information on SAD try the mayo website. Keep in mind I am not a doctor. I am going by past experience.

w
 
avatar
sparky1109 responded:
I am afraid that what was considered manic episodes may really be the beginning of frontal lobe dimetia, or I just may be getting desperate about my situation. The lonliness is unbearable. Any advice?
 
avatar
worn1 replied to sparky1109's response:
Sparky
If your friends no longer visit they were not your friend. I can tell you from past experience I can count the number of true friends on one hand. Besides family-one. And I have known her since high school.
It sounds as if your wife may be feeling a little overwhelmed.
Do either you or your wife attend any of the support groups available in chicago? If not it would be a place to start.
You had asked about nursing or assisted living. I checked out retirement communities in your area. I found one in Lisle IL.
It has arrangements for :
Independent living
assisted living
Alzheimer's & Dementia care community
Dkilled nursing care
Continuing care retirement community
The name and address :
The Devonshire of Lisle
Brooksdale Senior Living
1700 Robin Lane
Lisle Il 60532
Phone: 630-963-1880

I estimate the cost to be about 3500.00
I know it says senior but you cannot judge a person by thier age. Some seniors are more active than some 20 year old.
From the information I was reading on the web it looks and sounds like a good place to live. They also have different floor plans. I also looked at it from a womans perspective and I think your wife would like it also. If you and your wife think you might be interested give them a call and do further checking to see what there reputation is. Maybe someone reading this has information good or bad on this paticular community.
This would also give you a chance to meet and make new friends as it is like a small mayberry only in one building.
To be honest with you if this were in Virginia I would seriously consider talking to my husband and see if he would be interested in selling and moving into this retirement community. If he were interested I would do more research on its reputation.
Here in Virginia they have adult day care. You could check and see if there is anything simular in your area. This would give you a chance to socialize and keep active. The one thing I am learning about my arch enemy Parkinsons is if you donot move/use it you eventually will loose it. Get involved with some type of charity work. After the first of the year I will be volunteering at the local animal shelter. Instead of thinking about your limitations. Think about what you can do. I can still brush and comb,answer the phone fill out paper work, use the computer and talk to the people comming in. I am sure you can still do more than what you think you can. Maybe animals is not your interest. How about children. Volunteer at the local library to read to the children. I must worn you they will ask questions about Parkinsons. This is a good thing. Educate them.
Time to get back to work.
I hope I have given you some ideas

W
 
avatar
sparky1109 replied to worn1's response:
Thnak you worn1 for your kind and thoughtful response.
My wife has been the only person in my life for seven years, and, of course, she has a lif of her own. Married 26 years we have no children, and as for support groups, the nearest one for early onset PD was in Lisle. As for my 'manic episodes' I have discovered that the virtually dissapear with the elimination of major stress, the source of which was my deteriorating relationship with my wife. Things are not perfect but we are cooperating to find a situation for me. I hope that people reading this will appreciate the need for advance planning when a loved one has a disability or deteriorsting condition and there is a dearth of experts out there to seek advice from.

Wish us luck!
 
avatar
worn1 replied to sparky1109's response:
sparky
I do not know if you believe in a force or being greater than man but I do. I have kept you and your wife in my prayers. I have found that when I leave it in his hands it works out. You see doctors use to tell me in a polite way that what I was experiencing was all in my head. I had a coversation with God and just as I was ready to throw in the towel a doctor listened and made the diagnosis of parkinsons. Even though it is my enemy it is also my life saver.

I pray you and your wife become one again and your path in life becomes easier.

w
 
avatar
sparky1109 replied to Mark A Stacy, MD's response:
my original query was made at the very begining of the depakote treatment and I was up to 14 sinemets a day. It has been three weeks on the depakote and the sinemet was reduced to 12 tabs perday. My mental condition seems to have returned to the state it was before I was taking the sinemnet or the reqiup, and absolutely no dyskinesia, however I cannot walk, I use my jazzy chair to get around although I can stand and shuffel shortdistances allowing me to use the bathroom and the shower. Can my meds be tweeked to find a happy medium? Is there any chance of reintroducing a small amount of an agonist (I have heard of this being done). Is deep brain stimulation idicated, although my research does not reccommend it for patients who have shown a suseptibiliy to DDS.


Helpful Tips

What would you like to know?Expert
Over the last month the PD Exchange has addressed topics concerning diagnosis, medications, managing doctor's office visits, sleep ... More
Was this Helpful?
21 of 31 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health Neurological Disorders Center